The Case:

A 51 year old male presents for altered mental status. On arrival to the emergency department, he was agitated, diaphoretic, and was having hallucinations requiring sedation with benzodiazepines for patient and staff safety. Post sedation he was noted to have worsening diaphoresis and tachycardia and was having intermittent myoclonic jerking movements. Family was with the patient and stated that he was a frequent cocaine abuser.

Acute cocaine overdose:

Cocaine’s effects after ingestion occur primarily through two mechanisms:

  1. Sympathomimetic activity – causes an increase in circulating catecholamines (norepinephrine, epinephrine, etc) which causes increased alpha and beta receptor stimulation throughout the body (vasoconstriction, tachycardia, hyperthermia, etc)
  2. Sodium channel blockade – responsible for its local anesthetic effects but also blocks cardiac sodium channels, which can lead to sodium channel poisoning and cardiac dysrhythmias.

Patients can present with a variety of symptoms related to these two mechanisms of action including cardiac, CNS, GI, and pulmonary involvement.

  • Cardiac: tachycardia, hypertension, increased myocardial oxygen demand, vasoconstriction, thrombus formation. At high doses cocaine can actually cause negative inotropy and heart failure.
  • CNS: Agitation, confusion, stroke, seizures, myoclonic jerks, hyperthermia
  • Pulmonary: bronchoconstriction, pneumothorax, oral and pulmonary burns related to inhalation injury
  • GI: ischemic colitis

Treatment:

Treatment is largely supportive including airway management, IV fluids, and judicious use of benzodiazepines for symptom and vital sign control. Cardiovascular management of severe cocaine overdose deserves separate discussion however.

Most cardiovascular complications including severe hypertension and tachycardia will resolve with judicious use of benzodiazepines. Consider escalating doses of benzodiazepines until vital signs have improved, and airway management as appropriate if over sedation occurs. For refractory hypertensive crisis not responding to benzodiazepines, phentolamine (a peripheral vasculature alpha receptor antagonist) can be considered. Although controversial, avoid beta blockers in these patients for the theoretical risk of blocking beta receptors on the peripheral vasculature and leaving unopposed alpha receptor activity which can lead to worsening hypertensive crisis.

Obtain an EKG in all acute cocaine intoxication patients as cardiac dysrhythmias can occur. Given the sodium channel blocking activity of cocaine, prolonged QT, increased QRS duration, and terminal R wave can be seen on the EKG. If QRS widening is present or cardiac dysrhythmias develop, consider treatment with sodium bicarbonate to overcome the sodium channel blockade. Serial EKGs should be obtained to ensure these abnormalities are resolving.

In severe cocaine overdoses, a patient can actually develop negative inotropy and heart failure. This would require fluid resuscitation and positive inotropes and vasopressor support as needed. Although this appears somewhat paradoxical at first glance given the already high level of circulating catecholamines secondary to cocaine overdose, occasionally very high levels have sodium channel blocking effects predominate and need temporary inotropy and vasopressor support to overcome this.

Cocaine induced myocardial ischemia can occur secondary to the coronary vasospastic effects of cocaine. Treatment includes aspirin, benzodiazepines, calcium channel blockers, and nitroglycerin to attempt to relieve the coronary vasospasm. If there are signs of a STEMI on the EKG, cath lab activation is appropriate.

Pearls:

  • Cocaine has both sympathomimetic activity and causes sodium channel blockade.
  • Sodium channel blockade can lead to prolonged QT, QRS prolongation, and acute cardiac dysthymia requiring treatment with sodium bicarbonate
  • Although controversial, avoid beta blocker administration in people with acute intoxication. Treat hypertension with benzodiazepines and consider phentolamine if severe and refractory.
  • Cocaine can induce myocardial ischemia through vasospasm, which requires aggressive treatment with benzodiazepines, nitroglycerin, and occasionally calcium channel blockers.
  • Cocaine is thrombogenic. Beware of cocaine induced strokes and pulmonary embolisms.

Case Resolution:

An EKG was obtained on the patient and is shown below:

cocaine overdose ecg

The patient’s EKG revealed a prolonged QTc of nearly 600ms as well as a terminal R wave in aVR. There was no QRS prolongation. The patient was given IV fluids and multiple doses of benzodiazepines. Sodium bicarbonate was not given as there was no QRS prolongation. Close cardiac monitoring was continued.

During his ED stay and observation, he continued to improve with IV fluids and intermittent benzodiazepines. He did not develop pulmonary complications, myocardial ischemia, or develop cardiac dysrhythmia. Repeat EKG had resolution of the sodium channel blocking effects as well as resolution of the tachycardia. When patient returned to baseline, he admitted to frequent cocaine ingestion as well as cocaine ingestion prior to arrival.

Faculty reviewer: Dr. Shaffer

(Visited 51 times, 1 visits today)
mm

Beau Stokes, MD

EM4, University of Michigan and St. Joseph Mercy Residency Program

More Posts

Leave a Reply

Your email address will not be published. Required fields are marked *